Oklahoma, 2005

Hail in Oklahoma, May 12, 2005

May 12, 2005 · NWS AMA · 3 events in 1 county or zone

Severe thunderstorms moved across the eastern Oklahoma panhandle during the afternoon and again in the evening hours producing hail. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the eastern Oklahoma panhandle during the afternoon and again in the evening hours producing hail. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 12, 3:00 AM CST, 9 hours 3 minutes earlier.

Area forecast discussion, May 12, 3:00 AM CST, 9 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
400 AM CDT THU MAY 12 2005

.DISCUSSION...
COLD FRONT ADVANCED INTO PANHANDLES REGION...LOCATED ALONG A LINE
FROM BEAVER...TO DUMAS...TO GLEN RIO EARLY THIS MORNING. THIS
BOUNDARY STILL HAS A STRONG PUSH TOWARDS THE SOUTH...BUT SHOULD SLOW
DOWN AFTER DAYTIME HEATING STRENGTHENS...AND THE UPPER LEVEL
SHORTWAVE APPROACHES FROM THE WEST. WE CONSIDERED THE SLIGHT
POSSIBILITY OF ELEVATED SHOWERS OR THUNDERSTORMS DEVELOPING ALONG THE
FRONT. THE BEST OPPORTUNITY STILL EXISTS LATER TODAY WHEN THE UPPER
LEVEL JET EMERGES AND THE BAROCLINIC ZONE SHARPENS ALONG THE COLD
FRONT. WE MAINTAINED THE SEVERE WORDING FOR THIS AFTERNOON AND
EVENING.

AS THE SHORTWAVE EXITS TO THE EAST TONIGHT...THE DRYLINE AND GULF
MOISTURE WILL ALSO BE SHUNTED EAST. A STRONGER COLD FRONT WILL FOLLOW
IMMEDIATELY THEREAFTER...BRINGING ONE MORE CHANCE FOR PRECIPITATION
BEFORE THE LOWER TO MID LEVELS ARE REPLACED BY COOL AND DRY CANADIAN
AIR.

SOUTHERLY FLOW RETURNS QUICKLY IN ADVANCE OF SHORTWAVE EMBEDDED IN
THE NORTHWEST FLOW. MODELS HAVE BEEN PERSISTANT WITH CLOUDING UP THE
AREA SATURDAY NIGHT THROUGH SUNDAY. IF LOW LEVEL MOISTURE IS
REPLENISHED QUICKLY...POPS MAY NEED TO INCREASED TO INTRODUCE MENTION
OF SHOWERS AND THUNDERSTORMS FOR THIS TIME PERIOD.

A SURFACE LOW REDEVELOPS OVER COLORADO ON MONDAY...THEN PUSHES ONTO
THE PLAINS ON TUESDAY. WHILE A FRONTAL BOUNDARY WILL BE
PRESENT...CONCERNED THAT THE PANHANDLES MAY BE DRY SLOTED.
ALSO...UPPER LEVEL DYNAMICS MAY BE TOO FAR NORTH.
NEVERTHELESS...WELL NEED TO WATCH THIS SCENARIO DEVELOP.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                83  53  78  47 /  40  40  40  40
BEAVER OK                  80  56  73  47 /  50  50  40  40
BOISE CITY OK              79  47  70  44 /  20  20  30  30
BORGER TX                  84  55  77  50 /  40  40  40  40
BOYS RANCH TX              81  50  79  46 /  30  30  40  40
CANYON TX                  84  54  81  47 /  30  30  40  40
CLARENDON TX               85  60  81  51 /  40  40  40  40
DALHART TX                 82  47  75  45 /  20  20  30  30
GUYMON OK                  80  53  72  45 /  30  30  30  30
HEREFORD TX                84  53  80  49 /  20  20  40  40
LIPSCOMB TX                81  59  75  47 /  50  50  40  40
PAMPA TX                   83  58  77  51 /  40  40  40  40
SHAMROCK TX                85  61  79  52 /  50  50  40  40
WELLINGTON TX              86  61  81  53 /  50  50  40  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

13/08
Hazardous weather outlook, May 12, 5:00 AM CST, 7 hours 3 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CDT THU MAY 12 2005

OKZ001>003-TXZ001>020-121800-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE EASTERN
PANHANDLES GENERALLY ALONG A BEAVER TO WELLINGTON LINE. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE CENTRAL PANHANDLES
GENERALLY BETWEEN GUYMON AND AMARILLO. STRONG THUNDERSTORMS ARE
POSSIBLE OVER THE WESTERN PANHANDLES FROM BOISE CITY TO HEREFORD.

MOIST AND UNSTABLE CONDITIONS WILL DEVELOP THIS AFTERNOON. A COLD
FRONT WILL PUSH ACROSS THE PANHANDLES AND PROVIDE A FOCUS FOR
THUNDERSTORM DEVELOPMENT. THE PRIMARY THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

STRONG THUNDERSTORMS ARE ALSO EXPECTED FRIDAY AND EARLY SATURDAY AS
ADDITIONAL ENERGY FROM THE JET-STREAM INTERACTS WITH THE MOIST AND
UNSTABLE CONDITIONS OVER THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGERS ACROSS THE CENTRAL AND
EASTERN OKLAHOMA AND TEXAS PANHANDLES SHOULD BE READY FOR POSSIBLE
ACTIVATION LATER TODAY AND TONIGHT.

SLATTERY

In the hours before

Special weather statement, May 12, 10:55 AM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1155 AM CDT THU MAY 12 2005

TXZ019-121745-
DONLEY TX-
1155 AM CDT THU MAY 12 2005

...STRONG THUNDERSTORM IN DONLEY COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST OF HOWARDWICK AT
1155 AM CDT...MOVING NORTHEAST AT 30 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Local storm report, May 12, 11:02 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1202 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 AM     HAIL             13 NE WAYSIDE           34.93N 101.38W
05/12/2005  1.00 INCH        ARMSTRONG          TX   TRAINED SPOTTER

&&

JMG
Local storm report, May 12, 11:12 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1212 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HAIL             6 E CONWAY              35.21N 101.27W
05/12/2005  1.75 INCH        CARSON             TX   TRAINED SPOTTER

            HAIL COVERING THE ROAD

&&

SMB
Local storm report, May 12, 11:31 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1231 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     HAIL             LAKE MCCLELLAN          35.22N 100.87W
05/12/2005  0.75 INCH        GRAY               TX   TRAINED SPOTTER

&&

SD
Local storm report, May 12, 11:32 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1232 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             6 E WOLF CREEK PARK     36.21N 100.54W
05/12/2005  1.00 INCH        OCHILTREE          TX   TRAINED SPOTTER

&&

SMB
Local storm report, May 12, 11:33 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1233 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             WHITE DEER              35.43N 101.17W
05/12/2005  1.00 INCH        CARSON             TX   NWS EMPLOYEE

&&

MRK

The radar

The Dodge City radar (KDDC), 131 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Beaver

When
May 12, 12:03 PM CST
Where
Beaver County, 3 mi SE of Slapout
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.583, -100.083

Hail, Beaver

When
May 12, 12:28 PM CST
Where
Beaver County, 3 mi SE of Slapout
Measured
1.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.583, -100.083

Hail, Beaver

When
May 12, 7:03 PM CST
Where
Beaver County, 2 mi N of Elmwood
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.650, -100.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448869, 5448801, 5448870.